Alert archive / South Dakota / Wind Chill Advisories in 2010

Wind Chill Advisory 5, NWS Sioux Falls, SD

December 11, 201024 counties in South Dakota; 8 counties in Iowa; Lincoln County, Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Dec 11, 2010, 3:12 PM CST for 24 counties in South Dakota; 8 counties in Iowa; Lincoln County, Pipestone County, Rock County, Minnesota. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2010, 3:12 PM CST (21:12 UTC)
Expired
Dec 12, 2010, 12:00 PM CST
In force
21 hr
Issued by
NWS Sioux Falls, SD
All 35 counties

Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Lincoln County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 11, 9:45 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Dec 11, 9:45 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT DEC 11 2010

.DISCUSSION...
BLIZZARD PRETTY MUCH VERIFYING LATE THIS MORNING EXCEPT IN THE FAR
SOUTHEASTERN CORNER FROM IDA GROVE TO STORM LAKE/SLB. SYSTEM MOVING
EAST AND DRY SLOT RECEDING SO EXPECT CONDITIONS TO LOWER THERE NEXT
FEW HOURS. THIS LITTLE AREA WILL SEE LESS SNOW BUT WILL GET THE VERY
STRONG WINDS...SO LIKE THE WESTERN EDGE OF BLIZZARD WARNING...THE
WINDS WILL EASILY BE STRONG ENOUGH TO CREATE THE BLIZZARD. ADVISORY
SOUTHWESTERN CORNER...LIKE THE BLIZZARD WARNING...WILL STAY AS WAS
EARLIER ISSUED. REPORTS FROM THIS AREA NEXT TO THE BLIZZARD AREA
INDICATE VERY LOW VISIBILITIES IN AREAS BUT NOT AS WIDESPREAD. THIS
WAS COVERED VERY WELL IN EARLIER WSW WITH STRONG WORDING OF LOCAL
NEAR BLIZZARD CONDITIONS...ALSO WIND CHILL ALREADY LOWERING TO NEAR
ADVISORY LEVELS THERE.

&&

.AVIATION...
SNOW AND BLOWING SNOW WILL CREATE IFR TO LOW IFR CONDITIONS ACROSS
MOST OF THE AREA THRU 12/00Z. THESE CONDS WILL CONTINUE BUT BECOME
MORE LOCALIZED AS THE FALLING SNOW DECREASES. SNOW WILL GRADUALLY
TAPER OFF IN THE JAMES RIVER VALLEY AFTER 18Z...WITH CEILINGS
IMPROVING SHORTLY THEREAFTER. VISIBILITIES WILL IMPROVE TO VFR FROM
THE WEST 12/00Z-12Z OVER AREA AS WINDS SLOWLY DECREASE AS CIGS ALSO
CONTINUE TO IMPROVE TO VFR FROM THE W.

&&

.PREV DISCUSSION...
VERY INTERESTING SET UP TODAY AS SYSTEM GRADUALLY DEEPENS AS IT
MOVES EAST THROUGH NEBRASKA INTO IOWA. A VERY NICE PRECIPITATION
SHIELD DEVELOPING OVER FAR SOUTHEASTERN SD AT 9Z AND EXPECT THIS TO
BE EARLY SIGNS OF WHERE THE BETTER TROWAL WILL SET UP. PLENTY OF
MOISTURE TO WORK WITH SO NO PROBLEMS ON THAT FRONT. THE MAIN
CONCERNS TODAY WILL BE PRECIPITATION TYPE/COVERAGE ALONG THE
INCOMING DRY SLOT...THEN HOW MUCH SNOW DEVELOPS WITHIN THE
DEVELOPING TROWAL AND JUST WHERE WILL THAT SET UP. LEANING TOWARDS
THE PLACEMENT OF THE HRRR/SREF/GFS/RUC40 QPF OUTPUT WHICH PLACES THE
HEAVIEST PRECIPITATION FROM AROUND VERMILLION TO OKABOJI/JACKSON MN
AREA. THE NAM PLACEMENT OF HEAVIEST QPF A LITTLE FARTHER NORTH...BY
ABOUT 25 MILES OR SO... WHILE THE ECMWF JUST A SMIDGE FARTHER SOUTH.
SO NEITHER IS REALLY THAT FAR OFF. EXPECT RAIN/FREEZING RAIN THROUGH
ABOUT 12Z OVER SOUTHERN PARTS OF NW IA...THEN SNOW AFTER THIS FOR
THE AREA. SYSTEM WRAPS UP THIS MORNING AND PIVOT POINT APPEARS TO
SET UP ACROSS NW IA/SW MN...SOMWHERE FROM NEAR FSD TO AROUND THE
BUFFALO RIDGE INTO NW IA. SKIGHTLY HIGHER LEVEL TROWAL MOISTURE FEED
ALLOWING SNOW TO DEVELOP OVER NE SD...BUT AS SYSTEM MOVES INTO IA
AND DEEPENS...EXPECT A NEW/STRONGER TROWAL TO DEVELOP FARTHER SOUTH
ACROSS THE AFOREMENTIONED AREA. A LOOK AT MODEL SOUNDINGS ALSO HINTS
AT A VERY DEEP DENDRITE LAYER...IN FACT PARTS OF SW MN/NW IA COULD
SEE THIS FROM THE SFC TO 600MB. IF THIS DOES OCCUR 20 TO 25:1 SNOW
RATIOS WILL BE POSSIBLE THIS AFTERNOON AS THE SYSTEM WINDS UP WHICH
COULD EQUATE TO 1 TO 2 INCH AN HOUR SNOWFALL RATES IN SOME
LOCATIONS. EVERYTHING STILL IN GOOD AGREEMENT WITH VERY STRONG NORTH
TO NORTHWEST WINDS AS WELL SO NO PLANS TO CHANGE THE ON GOING
BLIZZARD WARNING. MAY BE SOME TROUBLE GETTING VISIBILITIES LOW
ENOUGH AROUND THE JAMES VALLEY IF BETTER BAND DEVELOPS TO THE SOUTH
AS ANTICIPATED...BUT VERY COLD...VERY WINDY AND STILL LIKELY A
COUPLE OF INCHES OF SNOW...SO SHOULD BE ENOUGH TO AT LEAST ALLOW
OPEN AREAS TO DROP TO THE OCCASIONAL QUARTER MILE OR SO. LATE THIS
MORNING AND EARLY THIS AFTERNOON COULD SEE A BIT OF A BREAK IN
SNOWFALL FROM ABOUT SLB TO JACKSON MN AS DRY SLOT WRAPS NORTH. THAT
IS WHY SNOWFALL AMOUNTS ARE HEAVIEST JUST WEST OF THERE...BETWEEN
FSD AND SPW.

AS FOR TEMPERATURES...FALLING TO STEADY TEMPERATURES TODAY...THEN
CONTINUED VERY COLD INTO MONDAY. MADE VERY FEW CHANGES BEYOND
SUNDAY. WILL LIKELY NEED A WIND CHILL ADVISORY FROM THE JAMES VALLEY
EAST TONIGHT INTO SUNDAY BUT WILL FORGO THIS AT THIS TIME TO KEEP
FROM POLLUTING THE HAZARDS AND HAVING TOO MANY HEADLINES. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ001>003-
     012>014-020>022-031-032.

MN...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-080-
     081-089-090-097-098.

NE...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ013-014.

SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     SDZ050-052-057-058-063-064-068.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038>040-
     053>056-059>062-065>067-069>071.

&&
Hazardous weather outlook, Dec 11, 4:58 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0458 AM CST SAT DEC 11 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0458 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
MODERATE TO HEAVY SNOW WILL FALL OVER EASTERN SOUTH
DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST
MINNESOTA TODAY. ALONG WITH THE HEAVY SNOW WILL BE A VERY STRONG
NORTH WIND...WITH GUSTS AS HIGH AS 50 MPH POSSIBLE. THIS WILL
CREATE WIDESPREAD BLOWING AND DRIFTING SNOW AS WELL AS BLIZZARD
CONDITIONS WITH VISIBILITIES NEAR ZERO AT TIMES. SNOWFALL TOTALS
WILL BE 6 TO 10 INCHES ACROSS NORTHWEST IOWA AND SOUTHWEST
MINNESOTA WITH 4 TO 6 INCHES ALONG THE INTERSTATE 29 CORRIDOR.
PLEASE EXERCISE EXTREME CAUTION IF TRAVEL IS PLANNED.

SNOWFALL WILL BEGIN TO DECREASE IN INTENSITY THIS AFTERNOON...BUT
WITH STRONG NORTHWEST WINDS CONTINUING OVERNIGHT...BLOWING AND
DRIFTING SNOW WILL REMAIN A PROBLEM. VERY COLD WIND CHILLS CAN
ALSO BE EXPECTED...RANGING FROM 20 BELOW ZERO TO 35 BELOW ZERO.

WIND AND FOG...
NORTH TO NORTHWEST WINDS WILL AVERAGE 25 TO 40 MPH WITH GUSTS TO
50 MPH TODAY. THE WINDS SHOULD DIMINISH TO 20 TO 30 MPH
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS AND VERY COLD TEMPERATURES WILL COMBINE TO
PRODUCE WIND CHILL VALUES OF 20 BELOW TO 35 BELOW ZERO ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 11, 9:40 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             WESSINGTON SPRINGS      44.08N 98.57W
12/11/2010  M2.1 INCH        JERAULD            SD   CO-OP OBSERVER

&&

DMORIN
Local storm report, Dec 11, 9:42 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             SIOUX FALLS             43.54N 96.73W
12/11/2010  M4.6 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

&&
SINCE MIDNIGHT

DMORIN
Local storm report, Dec 11, 9:57 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     BLIZZARD         ORANGE CITY             43.00N 96.06W
12/11/2010                   SIOUX              IA   EMERGENCY MNGR

            WIDESPREAD LOW VISIBILITIES LESS THAN 1/4 MILE. NEW
            SNOWFALL 4 INCHES.

0950 AM     SNOW             ORANGE CITY             43.00N 96.06W
12/11/2010  E4.0 INCH        SIOUX              IA   EMERGENCY MNGR

            BLIZZARD CONDITIONS WITH WIDESPREAD LOW VISIBILITIES.

&&

WILLIAMS
Local storm report, Dec 11, 12:57 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 PM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND GST 6 W SPIRIT LAKE         43.42N 95.23W
12/11/2010  M61 MPH          DICKINSON          IA   EMERGENCY MNGR

&&

WILLIAMS
Local storm report, Dec 11, 2:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             HURON                   44.36N 98.22W
12/11/2010  M2.1 INCH        BEADLE             SD   OFFICIAL NWS OBS

            SINCE MIDNIGHT

1200 PM     SNOW             SIOUX CITY              42.50N 96.39W
12/11/2010  M1.5 INCH        WOODBURY           IA   OFFICIAL NWS OBS

            SINCE MIDNIGHT

1200 PM     SNOW             MITCHELL                43.73N 98.03W
12/11/2010  M2.2 INCH        DAVISON            SD   CO-OP OBSERVER

1254 PM     SNOW             ORANGE CITY             43.00N 96.06W
12/11/2010  E8.0 INCH        SIOUX              IA   TRAINED SPOTTER

0100 PM     SNOW             SIOUX FALLS             43.54N 96.73W
12/11/2010  M7.5 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

            SINCE MIDNIGHT

0117 PM     SNOW             CHAMBERLAIN             43.81N 99.32W
12/11/2010  E2.0 INCH        BRULE              SD   EMERGENCY MNGR

0128 PM     SNOW             ALEXANDRIA              43.65N 97.78W
12/11/2010  E1.5 INCH        HANSON             SD   EMERGENCY MNGR

0132 PM     SNOW             SALEM                   43.72N 97.39W
12/11/2010  E3.0 INCH        MCCOOK             SD   EMERGENCY MNGR

0143 PM     SNOW             WESSINGTON SPRINGS      44.08N 98.57W
12/11/2010  E2.5 INCH        JERAULD            SD   EMERGENCY MNGR

0145 PM     SNOW             WOONSOCKET              44.05N 98.27W
12/11/2010  E2.0 INCH        SANBORN            SD   EMERGENCY MNGR

0229 PM     SNOW             DE SMET                 44.39N 97.55W
12/11/2010  E1.5 INCH        KINGSBURY          SD   EMERGENCY MNGR

0231 PM     SNOW             HOWARD                  44.01N 97.52W
12/11/2010  E2.0 INCH        MINER              SD   EMERGENCY MNGR

0234 PM     SNOW             MADISON                 44.01N 97.11W
12/11/2010  E3.0 INCH        LAKE               SD   EMERGENCY MNGR

0238 PM     SNOW             BROOKINGS               44.31N 96.79W
12/11/2010  E4.0 INCH        BROOKINGS          SD   EMERGENCY MNGR

0250 PM     SNOW             LAKE ANDES              43.16N 98.54W
12/11/2010  E2.0 INCH        CHARLES MIX        SD   EMERGENCY MNGR

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 10:46 PM CSTWinter Weather AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Douglas, Gregory and 1 more16 hr
Dec 11, 3:12 PM CSTWind Chill WarningFSDClay, Dickinson, Osceola24 hr

Nearby

Wind Chill Advisories in South Dakota, 2010Wind Chill Advisories in Iowa, 2010Wind Chill Advisories in Minnesota, 2010Every wind chill advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.